Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


got jaundice due to atazonavir
Dec 4, 2010

Hello sir,i am a doctor. i am taking tenofovir+lamivudine+Atazanavir for post exposure prophylaxis. I got yellow discoloration of sclera and my bilirubin level is 3.5. i also having fever. What should i do.

Response from Dr. Young

Hello Doctor and thank you for your post.

First, elevated bilirubin and scleral icterus (or jaundice) is a common, but usually medically insignificant complication of atazanavir (Reyataz) use. The hyperbilirubminemia resolves once the medication is discontinued and can be particularly problematic for persons who have baseline Gilbert's syndrome.

My concern is the 3-drug regimen that you're taking- tenofovir and ataznavir have a significant drug-drug interaction that results in inadequate atazanavir levels. Recommended dosing of the regimens that include the two meds includes ritonavir (Norvir) for PK boosting (tenofovir + lamivudine with ritonavir 100 mg + atazanavir 300 mg, all once-daily, with food).

Depending on your exposure, it might be reasonable to only be on the tenofovir+lamivudine (as per current treatment guidelines for post-exposure prophylaxis). This strategy could avoid the icterus that you're experiencing. Alternatively, a different medication could be substituted for the 'taz.

As for fever, much depends on your additional symptoms and findings. The differential diagnosis could be quite broad, ranging from infection (of many different things, especially following a potential exposure) to drug reaction. I'd suggest seeking evaluation if the fever is high or persists.

I hope this helps and wish you well, BY



Previous
Lymphadenitis
Next
Stop takeing hiv meds!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement